Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 237, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 2023, 6:11 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2023, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 14, 2023, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 14, 2:52 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Springfield MO 252 PM CDT Fri Jul 14 2023 Key Messages: 1. Severe thunderstorms will move across the area from late this evening through this evening. Damaging wind gusts up to 80 mph and flash flooding are the primary hazards. Hail up to the size of quarters possible with the strongest storms. 2. Slightly cooler temperatures today into early next week with hot conditions returning by the middle of next week. .SHORT TERM...(This evening through Saturday) Issued at 250 PM CDT Fri Jul 14 2023 Thunderstorms are currently located from northeastern Kansas into central Kansas this afternoon. This activity will continue to move southeast this afternoon into this evening. Instability is recovering across the area after showers and storms moved across southern Missouri this morning. An instability gradient is setting up across the area and the line segments across Kansas should following the gradient and move across the area this evening. Some of the latest CAMS are diving the southern line segment move to the south, looking at where the instability gradient is setting up think the southern line segment should move more southeast into and across portions of the area. Damaging wind gusts will be the main risk with the storms, and could see gusts up to 80 mph with the bowing portions of the line segments this evening. Some hail up to the size of quarters will also be possible. Locally heavy rainfall for 2 to 3" will be possible this evening but the line segments will be moving at a decent clip so the heaviest rain should not remain over the same locations for too lone so this will be very localized in nature. There is a very low risk for a tornado along the leading edge of bowing segments across extreme southeastern Kansas and southwestern Missouri this evening as low level shear is on the weaker side. The line segments will start to push into the western portions of the area late this afternoon/early this evening and will mainly move across the area this evening. A Severe Thunderstorm Watch is currently in effect for portions of our western portions of the forecast area until 7 PM for the storms currently across northeastern Kansas. Expectation are for the storms across central Kansas to also move across the area this evening. If this occurs an additional watch may be needed for portions of the area later into the evening hours and outside the current watch area. The severe storm risk should move out of the area by late this evening. Some linger showers and a few rumbles of thunder may occur into the overnight hours especially across southern Missouri. Dry and slightly cooler conditions will occur on Saturday as highs warm into the upper 80s to near 90. .LONG TERM...(Saturday Night through Friday) Issued at 250 PM CDT Fri Jul 14 2023 The upper level ridge will remain to the west of the area this weekend into early next week. The ridge will then build east during the middle of next week. The area will be in an upper level northwest flow pattern Sunday into Monday. Some showers and storms will likely move southeast through the northwest flow into northern Missouri. This activity could get into central Missouri but there are questions on just how far south this activity can make it. As the upper level ridge builds east the upper level flow will become more zonal across the area and the rain chances overall look to remain on the lower side next week. Temperatures will warm during the middle of next week as hot and humid conditions will be possible. The area may then return to an upper level northwest flow pattern later next week into the weekend and could bring additional rain chances to the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1216 PM CDT Fri Jul 14 2023 The morning convection has dissipated and moves out of the area with the clouds clearing from west to east this afternoon. Instability will increase across the area this afternoon into this evening. A few isolated storm will be possible this afternoon but this activity will not be widespread this afternoon so confidence is low the TAF sites will be affected. Storms have also developed across central Nebraska into central Kansas this morning. A line or few line segments will continue to move southeast across Kansas this afternoon and will move across the area this evening. Gusty winds and brief locally heavy rainfall will occur with the storms, with lower visibilities occurring with the storms. There will be the potential for these storms to be severe with damaging wind gusts the main risk. These storms will quickly move across the area, but some showers and perhaps a few rumbles of thunder will occur behind the storms for a few hours. Winds will become more west to northwesterly behind the storms and some MVFR ceilings will be possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 14, 2:23 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 223 PM CDT Fri Jul 14 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 223 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk.Elevated excessive rainfall risk DISCUSSION... Storms have developed across northeastern Kansas into central Kansas this afternoon. These storms will continue to move southeast and will move across the region from late this afternoon through this evening. Damaging straight line winds will be the main risk with wind gusts up to 80 mph possible with the strongest storms. Hail up to the size of quarters and localized flash flooding are also risks with these storms. There is a very low risk for a tornado along the leading edge of bowing segments across extreme southeastern Kansas and southwestern Missouri this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Excessive heat may be possible for the middle of next week. A few thunderstorms will be possible Sunday night into Monday across portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening for southeastern Kansas and the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:04 PM CDT | Flash Flood Warning | SGF | Oregon | 5 hr |
| Jul 13, 7:13 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
| Jul 13, 7:58 PM CDT | Special Weather Statement | SGF | Oregon | 62 min |
| Jul 13, 8:17 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| Jul 13, 9:08 PM CDT | Special Weather Statement | SGF | Oregon | 52 min |
| Jul 14, 12:01 AM CDT | Areal Flood Warning | SGF | Oregon | 9 hr |
| Jul 14, 5:42 AM CDT | Special Weather Statement | SGF | Taney | 33 min |
| Jul 14, 7:11 AM CDT | Special Weather Statement | SGF | Oregon | 64 min |
| Jul 14, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 52 min |
| Jul 14, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 48 min |
| Jul 14, 6:15 PM CDT | Special Weather Statement | SGF | Hickory | 45 min |
| Jul 14, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 48 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Morgan | 46 min |
| Jul 14, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 56 min |
| Jul 14, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 46 min |
| Jul 14, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.